Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 62, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 2, 2012, 8:14 PM EDT for Somerset County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2012, 8:14 PM EDT (00:14 UTC)
- Expired
- Aug 2, 2012, 9:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 138 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:30 PM EDT | HAIL 1.25 | 6 N Athens, ME | TIME EXTIMATED. EXACT LOCATION ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472
WUUS51 KGYX 030014
SVRGYX
MEC025-030100-
/O.NEW.KGYX.SV.W.0062.120803T0014Z-120803T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
814 PM EDT THU AUG 2 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 900 PM EDT...
* AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BINGHAM...OR 22 MILES NORTH OF SKOWHEGAN...AND MOVING EAST AT 15
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYFIELD...BRIGHTON AND HARMONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4493 6951 4499 6992 4516 6988 4517 6966
4511 6965 4510 6964 4502 6962 4503 6954
4505 6949
TIME...MOT...LOC 0014Z 274DEG 12KT 4507 6981
$$
KIMBLE1 follow-up statement
736
WWUS51 KGYX 030029
SVSGYX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
829 PM EDT THU AUG 2 2012
MEC025-030100-
/O.CON.KGYX.SV.W.0062.000000T0000Z-120803T0100Z/
SOMERSET ME-
829 PM EDT THU AUG 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTH CENTRAL SOMERSET COUNTY...
AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRIGHTON...OR 19 MILES WEST OF GUILFORD...MOVING EAST AT
15 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAYFIELD...BRIGHTON AND HARMONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4493 6951 4498 6983 4516 6979 4517 6966
4511 6965 4510 6964 4502 6962 4503 6954
4505 6949
TIME...MOT...LOC 0029Z 274DEG 12KT 4507 6974
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:13 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 2, 7:13 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 713 PM EDT THU AUG 2 2012 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE REGION THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH NEW ENGLAND FROM THE NORTHWEST TOMORROW...AND THEN STALL OVER THE REGION ON SATURDAY. LOW PRESSURE WILL TRACK THROUGH SOUTHERN CANADA SUNDAY...BEFORE DRAGGING A COLD FRONT THROUGH OUR REGION ON MONDAY. A WEAK AREA OF HIGH PRESSURE WILL FOLLOW DURING THE MIDWEEK PERIOD. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPDATE...QUICK UPDATE TO KEEP TEMPS AND POPS. DIGITAL PRODUCTS ISSUED. PREV DISC...A WEAK UPPER LEVEL DISTURBANCE WILL MOVE FROM EASTERN NEW YORK STATE THIS AFTERNOON THROUGH NEW ENGLAND THIS EVENING. DEWPOINTS ACROSS THE REGION ARE PRIMARILY IN THE UPPER 60S...WITH SOME LOCATIONS REPORTING IN THE LOWER 70S. WITH ABUNDANT LOW LEVEL MOISTURE AND WEAK UPPER LEVEL SUPPORT...WE SHOULD SEE SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE REGION THIS AFTERNOON. ALREADY SOME CONVECTION FIRING OVER THE MOUNTAINS. MODIFIED 12Z KGYX SOUNDING FOR A TEMPERATURE OF 81F DEGREES OVER A 68F DEGREE DEWPOINT RESULTED IN CAPE VALUES AROUND 2000J/KG. PWAT VALUES ON THEM MODIFIED SOUNDING UP AROUND 1.7 INCHES. STEERING FLOW LOOKS TO BE FROM THE WEST NORTHWEST AT ABOUT 20KTS. THIS IS SOMEWHAT OF A GOOD THING AS HEAVY RAINERS WILL BE POSSIBLE BUT AT LEAST THEY SHOULD BE MOVING. FREEZING LEVEL IS DOWN AROUND 12K FEET...SO SOME HAIL MAY ALSO BE POSSIBLE. EXPECT STORMS TO REMAIN BELOW SEVERE CRITERIA FOR THE MOST PART...BUT AN ISOLATED SEVERE STORM MAY BE POSSIBLE. ONCE THE STORMS SUBSIDE AROUND SUNSET...EXPECT AT LEAST PATCHY FOG TO SET UP ACROSS THE ENTIRE CWA. COASTAL LOCATIONS MAY SEE SOME MORE WIDESPREAD AND THICKER FOG. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... DAY STARTS OFF WITH FOG IN THE MORNING. ONCE THE FOG BURNS OFF EXPECT TEMPERATURES TO CLIMB INTO THE 80S FAIRLY QUICKLY IN SOUTHWEST FLOW. AN APPROACHING COLD FRONT SHOULD PROVIDE ENOUGH INSTABILITY IN THE AFTERNOON TO SPARK SHOWERS AND THUNDERSTORMS...MAINLY OVER THE MOUNTAINS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... HIGH PRES RETREATS TO THE NE WHILE A WRM FNT PUSHES NE INTO THE REGION ON SATURDAY. THIS BRINGS VERY WARM, HUMID AND UNSTABLE AIR WHICH WILL KICK OFF ISOLD TO SCT SHRA AND TSTMS. CONVECTIVE ACTIVITY DIES DOWN AT NGT BUT REGENERATES ON SUNDAY UNDER THE VERY WARM AND HUMID AIR MASS AS A CD FNT APPROACHES FROM THE W IN ASSOCIATION WITH AN UPR LVL TROF. TEMPS ON SATURDAY COULD PUSH 90 OR A BIT HIGHER OVER INTERIOR SECTIONS OF SRN NH AND SW ME WHILE COASTAL AREAS ARE COOLED SOMEWHAT BY A SEA BREEZE AND ONSHORE SOUTHERLY FLOW. SUNDAY TEMPS NOT QUITE AS HOT WITH MORE SHRA ACTIVITY AROUND. THE UPR LVL TROF PUSHES E SWINGING THE CD FNT ACROSS THE REGION LATE SUNDAY NGT INTO MONDAY. THIS WILL RESULT IN SHRA AND TSTMS WHICH SHOULD BE CLEARING OUT ON MONDAY. THE TIMING WILL DEPEND ON HOW FAST THE FNT MOVES. ALSO...DEPENDING ON TIMING THERE COULD BE STRONG TSTMS WITH THIS FNT SUNDAY AFTERNOON INTO SUNDAY NGT. FAIR WX WITH LOWER HUMIDITY BUT ONLY SLIGHTLY LOWER DAYTIME TEMPS MOVES IN BEHIND THE FNT...STARTING LATE MONDAY AND LASTING THRU TUESDAY. AN UPR LVL TROF SWINGING SE FROM CANADA AND STRENGTHENING SOMEWHAT ALONG WITH A SFC TROF WILL HELP FOCUS ISOLD TO SCT SHRA AND TSTMS WEDNESDAY THRU THURSDAY. GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SATURDAY AND SATURDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT USED A BLEND OF GFS40, HPC GUIDANCE AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS. && .AVIATION /23Z THURSDAY THROUGH TUESDAY/... SHORT TERM...VFR CONDITIONS TODAY WILL DETERIORATE TO IFR/LIFR TONIGHT IN FOG. THIS WILL BE ESPECIALLY TRUE FOR SITES ALONG THE COAST. FOG SHOULD BURN OFF TOMORROW MORNING WITH VFR CONDITIONS RETURNING. LONG TERM /SATURDAY THROUGH TUESDAY/...ISOLD TO SCT SHRA AND TSTMS COULD PRODUCE MVFR OR LOCALLY IFR CONDITIONS ON SATURDAY WITH A BETTER CHC FOR SHRA AND TSTMS AND MVFR TO IFR CONDITIONS ON SUNDAY. IFR SUNDAY NGT INTO MONDAY WITH A CD FNT BRINGING SHRA AND TSTMS. MOSTLY FAIR WX AND VFR CIG/VSBY LATE MONDAY THRU TUESDAY. && .MARINE... SHORT TERM...NO FLAGS EXPECTED. LONG TERM /SATURDAY THROUGH TUESDAY/...INCREASING SOUTHERLY FLOW OVER THE WEEKEND HAS A GOOD CHC OF REACHING SCA LEVELS ON SUNDAY AND SUNDAY NGT AS A CD FNT BEARS DOWN FROM THE NW CAUSING THE SFC PRES GRADIENT TO TIGHTEN. SEAS SHOULD ALSO BUILD INTO SCA LEVELS. WINDS AND SEAS EASE UP AFTER THE CD FNT MOVES THRU ON MONDAY. HIGH PRES KEEPS WINDS AND SEAS BELOW SCA LEVELS MONDAY NGT AND TUESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 2, 2:46 PM EDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 246 PM EDT THU AUG 2 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-031900- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 246 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-031900- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 246 PM EDT THU AUG 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 2, 7:59 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
759 PM EDT THU AUG 2 2012
MEZ009-014-030045-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
759 PM EDT THU AUG 2 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 845 PM
EDT...
AT 758 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF MOSCOW...OR ABOUT
24 MILES NORTH OF SKOWHEGAN...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
BRIGHTON...MAYFIELD AND HARMONY THROUGH 845 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED. SOME MINOR FLOODING MAY DEVELOP.
LAT...LON 4495 6948 4502 6999 4518 6998 4518 6967
4511 6965 4510 6964 4502 6962 4503 6954
4506 6949 4506 6948
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:56 PM EDT | Special Weather Statement | GYX | Androscoggin | 34 min |
| Aug 3, 6:30 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Aug 3, 6:48 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Lincoln, Sagadahoc | 42 min |
| Aug 3, 6:56 PM EDT | Special Weather Statement | GYX | Androscoggin | 34 min |
| Aug 3, 7:20 PM EDT | Severe Thunderstorm Warning | GYX | Lincoln, Sagadahoc | 25 min |
| Aug 3, 7:47 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Sagadahoc | 43 min |
| Aug 3, 7:53 PM EDT | Special Marine Warning | GYX | 52 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.